Son is having a melt down over medication

Brucie - posted on 12/26/2013 ( 3 moms have responded )

3

0

0

I need help with ADHD medicine. My son needs it, he is 10 years old but the first round of two weeks he was a wreck with 3 calls to the doctor. Now we are on the first day of Focalin 10 mg and he is falling apart. Help!

3 Comments

View replies by

User - posted on 12/28/2013

11

2

6

Also, I have several years experience as a psychiatric RN, working with children and adolescents (just wanted to let you know I'm not just pulling stuff out of thin air! Lol)

User - posted on 12/28/2013

11

2

6

Is your son seeing a pediatrician or a psychiatrist for med management? I would strongly suggest a specialist if you are not already doing so. Focalin should not cause behavior that would be described as 'falling apart" so I would also suggest you stop it and contact your doctor. Sometimes with kids, ADHD meds will cause emotional disturbances, a child psychiatrist would have experience with this and should be able to prescribe the right combo of meds for your child. Also, you may want further evaluation to make sure the ADHD diagnosis is correct. Usually mood disorder are not diagnosed in children but we are seeing more of this. It can be difficult to diagnose as the symptoms for ADHD and some mood disorders are often the same. Furthermore, some ADHD meds can make disorders like bipolar worse. I had similar problems with my now 18 yo son since he was 6. He was actually mis diagnosed for years, ADHD meds either did nothing or caused major emotional and behavior problems. My 12 yo daughter was having emotional problems on stimulants alone, her doctor put her on adderall and intuniv and that works well. All 4 of my children and myself are ADHD/add and we all are on different treatments. My 15yo daughter isn't on any meds, we manage her add with diet and behavioral interventions. There are lots of options out there so do your research and talk to your provider. Good luck!

[deleted account]

Focalin side effects

Get emergency medical help if you have any of these signs of an allergic reaction to Focalin: fever; hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop taking Focalin and call your doctor at once if you have:

mood swings, aggression, hostility, confusion, hallucinations, unusual thoughts or behavior, muscle twitches;
numbness, pain, cold feeling, unexplained wounds, or skin color changes (pale, red, or blue appearance) in your fingers or toes;
chest pain, pounding heartbeats or fluttering in your chest, feeling like you might pass out;
sudden numbness or weakness (especially on one side of the body), sudden severe headache, slurred speech, problems with vision or balance;
blurred vision or other visual changes;
seizure (convulsions); or
dangerously high blood pressure (severe headache, buzzing in your ears, uneven heartbeats).
Common Focalin side effects may include:

loss of appetite, weight loss;
mild fever; or
nausea, stomach pain.


Have you thought of herbal remedies for his problem?

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms